Article

Warfarin-Induced Leukocytoclastic Vasculitis

Author and Disclosure Information

Skin reactions associated with oral coumarin-derived anticoagulants are an uncommon occurrence. Leukocytoclastic vasculitis (LV) is primarily a cutaneous small vessel vasculitis, though systemic involvement may be encountered. We report 4 patients with late-onset LV probably due to warfarin. All 4 patients presented with skin eruptions that developed after receiving warfarin for several years. The results of skin lesion biopsies were available in 3 patients, confirming LV. Cutaneous lesions resolved in all patients after warfarin was discontinued. In 2 of the 4 patients, rechallenge with warfarin led to recurrence of the lesions. LV may be a late-onset adverse reaction associated with warfarin therapy.


 

References

Approximately 10% to 24% of leukocytoclastic vasculitis (LV) cases are drug-induced.1 Cutaneous reactions from coumarin derivatives are not frequently encountered; however, several types of skin lesions associated with the coumarin anticoagulants have been reported, including hemorrhage related to prolongation of prothrombin time, skin necrosis,2 gangrene, purple toe syndrome, and dermatitis.3 Warfarin-induced necrosis was first reported in 19434; since then, approximately 100 cases have been reported in the English literature.5 Skin necrosis occurred in 0.01% to 0.1% of patients taking coumarin congeners.6 There also have been several case reports of an LV resulting from coumarin derivatives, but the onset of these reactions have occurred within a relatively short time after initiation of coumarin therapy (Table 1).7-15 This report describes 4 cases of LV that developed in patients on long-term warfarin therapy.

Please refer to the PDF to view the table

Case Reports

Patient 1

The first patient was a 57-year-old white woman with rheumatic heart disease and atrial fibrillation who had received warfarin therapy continuously for approximately 10 years following a mitral valve replacement with a Kay-Shiley prosthesis in May 1968. Additional medical history included an embolic cerebrovascular event in January 1976, frequent urinary tract infections, alcohol use, and allergy to penicillin. Her medications included aspirin, ferrous sulfate, acetaminophen, potassium chloride, diazepam, digoxin, furosemide, and warfarin.

In September 1978, the patient was admitted to our hospital for exacerbation of a nonpruritic maculopapular rash that had appeared intermittently since January 1978 with no apparent changes in her medications. She was afebrile and denied chills. The results of a skin examination revealed multiple discrete petechial lesions on her hands, upper thighs, lower legs, and feet bilaterally and in the suprapubic region. The results of a cardiac examination revealed that the patient was hemodynamically stable. Laboratory tests on admission included an excessive prothrombin-proconvertin test value of 6% (reference range, 10%–20%) and an elevated erythrocyte sedimentation rate. The results of blood cultures and workups for hematologic and collagen vascular diseases (CVDs) were negative. White blood count, platelet count, liver function, antinuclear antibody, hepatitis B and C viruses (HBV and HCV), complement, and rheumatoid arthritis latex function test results were either negative or within reference range. The results of a urinalysis revealed proteinuria and hematuria, and the renal ultrasound demonstrated no abnormalities. The results of a skin lesion biopsy were interpreted as LV.

During this time, all of the patient's medications except warfarin and digoxin were discontinued; warfarin was not considered to be a culprit. However, the skin lesions persisted, and warfarin was discontinued 6 days later. Anticoagulation was begun with subcutaneous unfractionated heparin, and improvement was noted in the patient's skin lesions during the course of her hospitalization. In mid October, she was discharged and restarted on all her previous medications, including warfarin. Five days later, the patient presented to the anticoagulation clinic with an increasing number of petechial lesions on her arms, legs, abdomen, and back. All medications except warfarin and digoxin were again discontinued. Subsequently, the patient continued to have flare-ups of her skin eruptions and hematuria, despite a series of medication changes including substituting furosemide with ethacrynic acid, changing to a dye-free warfarin tablet, and switching to a trial of dicumarol in place of warfarin.

On December 11, the patient was readmitted to the hospital for evaluation of persistent skin lesions. The results of a repeat skin lesion biopsy confirmed LV, and workup results for other systemic diseases, including endocarditis, were again negative. Dicumarol was discontinued, and unfractionated heparin was initiated. Within 7 days, the skin lesions improved. By December 19, the skin lesions were almost completely resolved, and yet another trial with warfarin was attempted. Eleven days after restarting warfarin therapy, a new set of nonpruritic petechial maculopapules reappeared on the extremities. Warfarin was again discontinued, and the patient was maintained on unfractionated heparin therapy while efforts were made to obtain anisindione, an oral anticoagulant belonging to the indanedione class. On January 11, 1979, anisindione therapy was initiated. No new cutaneous eruptions occurred during the subsequent 17 months of follow-up. Approximately 2 years after initiating anisindione, the patient developed pruritis but no skin lesions.

Patient 2

The second patient was a 49-year-old Hispanic man who began long-term warfarin therapy in September 1982 following a peripheral vascular embolus. At that time, rheumatic mitral valve disease was diagnosed and a Starr-Edwards caged-ball prosthesis was implanted in October 1982. In 1983, he also was diagnosed with type 2 diabetes mellitus and was started on insulin treatment.

Two years after initiation of warfarin therapy, the patient was admitted to the hospital with a 10-day history of a pruritic rash that had developed over both lower extremities. He was afebrile and denied chills. His medications included warfarin, digoxin, and insulin. The patient denied any known drug allergies or any changes to his medication regimen. The skin showed multiple areas of coalescing violaceous maculopapular lesions with scattered ulcerated papules, few vesicles and bulla, plaques of lichenification, and postinflammatory hyperpigmentation. Multiple petechiae also were distributed on the extensor and flexor surfaces of the lower legs, groin, lower abdomen, and arms (Figure 1, A and B).

Pages

Next Article: